Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 126, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2002, 5:46 PM EDT for Russell County, Wise County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 5:46 PM EDT (21:46 UTC)
- Expired
- Jul 2, 2002, 6:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Russell County, VA, Wise County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:50 PM EDT | Thunderstorm Wind | Countywide, VA | |
| Jul 2, 5:55 PM EDT | Hail 1 | Coeburn, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
899
WUUS54 KMRX 022146
SVRMRX
VAC167-195-022230-
/NEW.KMRX.SV.W.0166.022144-022230/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT TUE JUL 2 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA
WISE COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 630 PM EDT
* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR DANTE...OR 13 MILES WEST OF LEBANON...
MOVING SOUTHWEST AROUND 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. PAUL AROUND 555 PM EDT
COEBURN AROUND 610 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
STAY AWAY FROM WINDOWS. $$
LAT...LON 3689 8203 3709 8230 3692 8253 3686 8240
3673 8233What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 2, 3:45 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT TUE JUL 2 2002 AREA RADARS APPEAR SIMILAR TO YESTERDAY AT THIS TIME. 48-60 HR FCST OFFERS MORE OF THE SAME AS UPR RIDGE REMAINS GENERALLY IN SAME LOCATION ACROSS THE MIDWEST. THE RIDGE DOES SLIDE A BIT SE TWD THE FA ON THU SO MAY BE A DEGREE WARMER MOST SPOTS. FLO REMAINS NE-E THRU PD AND MODELS CONTINUE TO HINT AT WEAK VORTS DROPPING SW ACROSS REGION IN THIS FLO REGIME. INSTABILITY STILL IMPRESSIVE ALTHOUGH MAY DECREASE SLIGHTLY ON THU AS UPR RIDGE BUILDS CLOSER. NOT CONFIDENT ENOUGH TO TWEAK POPS DOWN THOUGH ON THE 4TH. MAIN QUESTION THIS FCST IS WILL CD FNT BUILD S CLOSE TO ENOUGH TO BRING SIGNIFICANT INCREASE IN POP TO NRN PORTION OF FA LATER THU INTO THU NITE. DONT BELIEVE WEAK FNT WILL BE ABLE TO MOV CLOSER TO FA UNTIL FRI AND WILL ARRANGE FCST IN THIS MANNER. WILL INCREASE POP SLIGHTLY ACROSS SW VA/NE TN ON THU/THU NITE TO INDICATE POSSIBLILTY OF SOME GREATER COVERAGE OF TSRA IN ASSOCIATION WITH PRE-FRONTAL TROF. ADDED POPS TO FRI FCST TO ALLOW FOR THIS BOUNDARY AND ASSOCIATED LIFT. CHA 72 94 72 94 / 30 30 20 30 TYS 72 92 71 93 / 30 30 20 30 TRI 66 90 65 91 / 40 30 20 40 OQT 72 92 71 93 / 30 30 20 30 .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, Jul 2, 2:38 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
238 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 2 E MT CARMEL TN .75 INCH HAIL
07/02/02 HAWKINS REPORTED BY DISPATCH.
0235 PM 1 W KINGSPORT TN .75 INCH HAIL
07/02/02 SULLIVAN REPORTED BY DISPATCH.
DAELocal storm report, Jul 2, 4:34 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
434 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM GATE CITY VA .75 INCH HAIL
07/02/02 SCOTT REPORTED BY DISPATCH.
DAELocal storm report, Jul 2, 5:09 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
509 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM COUNTYWIDE VA WIND DAMAGE
07/02/02 WASHINGTON TREES DOWN. REPORTED BY
DISPATCH.
0500 PM ABINGDON VA .75 INCH HAIL
07/02/02 WASHINGTON REPORTED BY DISPATCH.
0505 PM 1 E LEBANON VA 1.00 INCH HAIL
07/02/02 RUSSELL REPORTED BY SPOTTER.
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:27 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 33 min |
| Jul 2, 4:05 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 40 min |
| Jul 2, 4:35 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 40 min |
| Jul 2, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 40 min |
| Jul 2, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 41 min |
| Jul 2, 7:06 PM EDT | Flash Flood Warning | MRX | Wise, City of Norton | 114 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.